Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 153, NWS Pittsburgh, PA

July 27, 2003Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 27, 2003, 8:25 PM EDT for Columbiana County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2003, 8:25 PM EDT (00:25 UTC)
Expired
Jul 27, 2003, 11:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 280027
FFWPBZ
OHC029-280330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 1130 PM EDT

* AT 825 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED MAJOR      
  FLOODING IN HOMEWORTH WITH MOST ROADS IMPASSABLE.  MODERATE RAIN   
  CONTINUES SO FLOODING WILL OCCUR OVER THE NEXT SEVERAL HOURS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...CALCUTTA...LEETONIA...
  LISBON AND NEW WATERFORD...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 280114
FFSPBZ
OHC029-280300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
907 PM EDT SUN JUL 27 2003


...FLASH FLOODING HITS COLUMBIANA COUNTY...


THE COLUMBIANA COUNTY SHERIFF HAS REQUESTED THAT TRAVEL BE 
RESTRICTED TO EMERGENCY VEHICLES ONLY ALONG THE FOLLOWING ROADS DUE 
TO FLOODING.

ROUTE 154...ROUTE 172...AND ROUTE 11...AS WELL AS...ROUTES 30 AND 
154. ALSO...ALL OF HOMEWORTH AND THE CITY OF HANOVERTON. 

TRAVEL IN THESE AREAS ARE RESTRICTED TO EMERGENCY VEHICLES AND 
EMERGENCY SITUATIONS. RESIDENTS SHOULD NOT TRAVEL UNLESS ABSOLUTELY 
NECESSARY.

REPEATING...THE COLUMBIANA SHERIFF HAS REQUESTED THAT TRAVEL BE 
RESTRICTED TO EMERGENCY VEHICLES.

DO NOT DRIVE THROUGH ANY FLOODED ROAD. A FLASH FLOOD WARNING REMAINS 
IN EFFECT FOR COLUMBIANA COUNTY UNTIL 1130 PM.


$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:52 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 2:52 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT SUN JUL 27 2003

CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC
DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS
THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON.

WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF
CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE.

FCSTID =   14
PIT   64  77  59  79 /  60  30  10  10
HLG   65  78  60  80 /  60  30  10  10
MGW   66  78  60  80 /  60  40  30  20
ZZV   66  78  60  80 /  60  40  20  10
PHD   65  77  59  79 /  60  30  10  10
FKL   63  75  56  78 /  60  20  10  10
DUJ   63  75  56  78 /  60  20  10  10
LBE   64  77  59  79 /  60  30  10  10
BTP   63  76  57  79 /  60  20  10  10
IDI   64  76  58  79 /  60  30  10  10
ODM   64  77  55  78 /  60  50  30  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016.

WV...NONE.
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 15 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE REGION.

THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON
THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES
ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE.

A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF
THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN
LESS THAN THREE HOURS CAN GET FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 27, 6:56 PM EDT, 1 hour 29 minutes before
OHZ039-040-048-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

AT 6:55 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO THE NORTHERN PORTIONS
OF TUSCARAWAS...COSHOCTON...AND CARROLL COUNTIES.  THESE STORMS ARE
MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS THE COUNTY
BETWEEN 6:55 PM AND 8:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE NEW
PHILADELPHIA...CARROLLTON AND COSHOCTON.  HEAVY RAINFALL WILL ALSO
MAKE TRAVEL DIFFICULT ALONG INTERSTATE 77.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 7:43 PM EDT, 42 minutes before
PAZ021-280045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT SUN JUL 27 2003

...THUNDERSTORMS POISED TO MOVE INTO ALLEGHENY COUNTY...

AT 7:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY.
THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE
INTO NORTHWESTERN ALLEGHENY COUNTY AROUND 7:55 PM.

LOCATIONS THAT INITIALLY WILL BE AFFECTED BY THESE STORMS INCLUDE
MOON TOWNSHIP...IMPERIAL...SEWICKLEY...LEETSDALE AND WEXFORD. THE
HEAVY RAIN WILL ALSO MAKE TRAVEL DIFFICULT ALONG INTERSTATE
79...ROUTE 60 AND THE PARKWAY WEST.  THESE STORMS WILL AFFECT
CENTRAL AND EASTERN ALLEGHENY COUNTY AROUND 8:30 PM.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 27, 7:49 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
749 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    HILLSVILLE                PA   FLASH FLOODS
07/27/03   LAWRENCE                       VARIOUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0716 PM    PULASKI                   PA   FLASH FLOODS
07/27/03   LAWRENCE                       NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0718 PM    NEW CASTLE                PA   FLASH FLOODS
07/27/03   LAWRENCE                       NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0720 PM    SHENANGO                  PA   FLASH FLOODS
07/27/03   MERCER                         STREETS FLOODED REPORTED
                                          BY LAW ENFORCEMENT

0730 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/27/03   TUSCARAWAS                     NUMEROUS POWERLINES AND
                                          LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT
Special weather statement, Jul 27, 8:02 PM EDT, 23 minutes before
PAZ021-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

AT 8:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING INTO CENTRAL ALLEGHENY COUNTY.  THESE STORMS
ARE MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED ARE PITTSBURGH
...ETNA...MONROEVILLE...WILMERDING...TURTLE CREEK AND WALL. HEAVY
RAIN WILL MAKE TRAVEL DIFFICULT ON THE PARKWAY EAST AND THE TURNPIKE.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 27, 8:10 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
810 PM EDT SUN JUL 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    8 N BROOKVILLE            PA   FLASH FLOODS
07/27/03   JEFFERSON                      SMALL STREAMS FLOODING THE
                                          ROADS REPORTED BY SKYWARN
                                          SPOTTERS

0800 PM    NEWCASTLE                 PA   FLASH FLOODS
07/27/03   LAWRENCE                       FLOODING ON SAMPSON ST.
                                          STRANDING MOTORISTS
                                          REPORTED BY LAW ENFORCEMENT

0800 PM    8 N BROOKVILLE            PA   FLASH FLOODS
07/27/03   JEFFERSON                      NUMEROUS ROADS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0802 PM    CLAIRION                  PA   FLASH FLOODS
07/27/03   CLAIRION                       GLADE RUN RD. FLOODED NEAR
                                          FROG TOWN. OLEAN RD IN FROG
                                          TOWN FLOODED REPORTED BY
                                          LAW ENFORCEMENT
Special weather statement, Jul 27, 8:14 PM EDT, 11 minutes before
PAZ022-023-280115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
814 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 8:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING THROUGH ARMSTRONG COUNTY INTO INDIANA
COUNTY.  THESE STORMS ARE MOVING SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED ARE KITTANNING...ELDERTON...INDIANA
AND CLARKSBURG.  HEAVY RAIN MAY MAKE TRAVEL DIFFICULT ALONG ROUTE
422.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.